Psycho-Babble Medication Thread 137808

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

desipramine?

Posted by not exactly on January 27, 2003, at 16:59:27

I'm seriously considering trying desipramine (assuming, of course, that my pdoc will be willing to prescribe it). I've read the PDR monograph and a bunch of medical references, but the Dr-Bob board seems like the best place to learn about the real experiences of real people. Has anyone tried it? Did it help? What were the limitations and side effects? I'm concerned about drowsiness, clouded thought, anxiety, irritability, anorgasmia, dulled emotions (problems I've had with other AD meds). Did you combine it with anything? Did it eventually "poop out"?

I have tried many other antidepressants with mostly disappointing results. Rather than repeating my story here, I'll refer you to a previous post where I mention some of my problems and the various meds I've tried [http://www.dr-bob.org/babble/20030125/msgs/137593.html]. My experience with tricyclics is limited to amitriptyline, which I hated so much that it turned me off to the entire TCA family. But I understand desipramine is quite different.

I was going to try the new Strattera, but people have had mixed reactions to it. Besides, it's expensive and BC/BS won't (yet) cover it. So I thought desipramine might be a good alternative.

Any thoughts, stories, recommendations welcome.

- Bob

 

Re: desipramine?

Posted by Lia Mason on January 28, 2003, at 22:17:17

In reply to desipramine?, posted by not exactly on January 27, 2003, at 16:59:27

Hi,

I found desipramine different than the other TCA's I took--imipramine and nortriptyline. Desipramine actually woke me up at night. I found it activating. I had the usual side effects--constipation, light-headedness, dry mouth--but they passed. No libido problems. I ultimately switched back to imipramine because I have chronic headaches and imipramine treated them great and desipramine didn't. People will say they're practically the same drug but they're not. I asked some questions here when I took it. You might search the archive.

Lia

 

Re: desipramine?

Posted by not exactly on January 28, 2003, at 22:50:53

In reply to Re: desipramine?, posted by Lia Mason on January 28, 2003, at 22:17:17

Lia,

Thanks for the info. "Activating" would probably be good for me - I do best with ADs that are stimulants. I'll look for your earlier desipramine thread when Dr. Bob turns his search engine back on. Do you happen to remember what year/month those posts were?

- Bob

 

Re: desipramine?

Posted by Lia Mason on January 29, 2003, at 0:41:11

In reply to Re: desipramine?, posted by not exactly on January 28, 2003, at 22:50:53

My posts should be in July of 2002. Good luck!

Lia

 

Re: desipramine?

Posted by not exactly on February 1, 2003, at 4:23:57

In reply to Re: desipramine?, posted by Lia Mason on January 29, 2003, at 0:41:11

Lia,

I read some of your previous posts about desipramine, and found them to be helpful.

Saw my pdoc today, and he agreed that desipramine made sense to try at this point. I took my first dose about 2 hours ago, so I expect my depression to be in full remission by the time I finish posting this message. :-)

Yes, I'm joking, but it *is* true that I usually respond quickly to psychotheraputic meds. The ones that have worked in the past took only a few days to kick in. With Effexor, I felt completely cured within 12 hours of my first dose! Unfortunately, it pooped out completely in less than a month - easy come, easy go, I guess.

I will continue to report here on my progress (or lack thereof) with this new (to me) med. I have problems with depression and ADHD, and hope this helps with both.

- Bob

 

Re: desipramine?/ paradoxical reactions

Posted by matt66 on March 17, 2003, at 10:50:05

In reply to Re: desipramine?, posted by not exactly on February 1, 2003, at 4:23:57

I've been on 150mg's desipramine for three days, planning on getting it up to 300mg eventually. i had the most awful nightmare mixed with insomnia last night, and am a bit discouraged, but am willing to see it through. any similar exeriences/ sucess stories/ dosing info? i recently stopped selegiline because it was making me very irritable. within a day, the irritability subsided. i was also just wondering what people thought about paradoxical reactions. sometimes people will tell you that when you start a new med, you may feel more anxious/irritable spacey, which has been my experience in many cases. sometimes we stop the med right away, and sometimes we continue. sometimes I have continued on a med for at least as week of terrible nervousness/anxiety/withdrrawal. I know it's a subjective question, but any advice about when to stick it out and when to stop it and not experience prolonged, exacerbated suffering? Thanks

 

Re: desipramine?/ paradoxical reactions matt66

Posted by not exactly on March 19, 2003, at 2:29:17

In reply to Re: desipramine?/ paradoxical reactions, posted by matt66 on March 17, 2003, at 10:50:05

Paradoxical reactions to psych meds are not uncommon. I've certainly had my share. Stimulants that made me tired. Sedatives that energized. Tranquilizers that caused anxiety. Desipramine, in particular, made me feel worse [http://www.dr-bob.org/babble/20030208/msgs/140207.html] before it made me feel better [http://www.dr-bob.org/babble/20030214/msgs/200571.html].

For some meds, the principal benefit is due to the brain chemistry changes that result from the eventual compensation for the "imbalance" that the drug causes [http://www.dr-bob.org/babble/20030219/msgs/202092.html]. This is apparently the reason that most antidepressants take weeks to "kick in". Before this happens, negative side effects and paradoxical responses can occur.

Hope this helps.

- Bob


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.